Kansas, 2018

Flash Flood and Hail in Kansas, July 26, 2018

July 26, 2018 · NWS GLD · 23 events in 6 counties and zones

During the late afternoon and through the evening a group of thunderstorms moved in from the northwest behind a cold front. Storm activity increased in coverage as the storms moved southeast, transitioning from producing mainly hail in Eastern Colorado to straight-line winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and through the evening a group of thunderstorms moved in from the northwest behind a cold front. Storm activity increased in coverage as the storms moved southeast, transitioning from producing mainly hail in Eastern Colorado to straight-line winds and flash flooding. The straight-line winds blew down power lines in western Sherman County and blew down or damaged multiple trees at the travel center on I-70. Multiple trees were uprooted in Tribune from the straight-line winds as well. The largest hail size reported was quarter size south of Ruleton. This line of storms also produced torrential rainfall over the western part of Sherman County, causing some county roads to be closed.

Meanwhile to the west a second group of thunderstorms had formed behind the cold front. The strength of these storms was less, however thunderstorm winds caused major damage to a barn northwest of Norcatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 2:47 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 26, 2:47 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 244 PM MDT Thu Jul 26 2018

Widely scattered thunderstorms will continue through the afternoon
and evening hours, which may briefly impact either KGLD or KMCK
with reduced visibility, lowered ceilings and a few lightning
strikes. Given the scattered nature of the storms, difficult to
pin down exact timings, so used rather long period VCTS as
prevailing conditions. At KGLD, there is the possibility of an MCS
impacting the terminal late tonight and during the overnight with
a period of gusty winds. Overnight, expecting patchy fog and low
clouds to develop which may persist into Friday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Jul 26, 2:53 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 4:13 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 SSE WRAY              40.06N 102.22W
07/26/2018  E0.50 INCH       YUMA               CO   TRAINED SPOTTER

            REPORT OF DIME-SIZED HAIL NEAR WRAY,
            COLORADO VIA A TRAINED SPOTTER.

&&

JRP
Special weather statement, Jul 26, 4:16 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT THU JUL 26 2018

COZ091-262245-
Kit Carson County CO-
416 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seibert, moving south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 403 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292
TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287

JN
Local storm report, Jul 26, 4:24 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     1 ENE WRAY              39.97N 102.21W
07/26/2018  E60 MPH          YUMA               CO   TRAINED SPOTTER

            60 MPH WINDS WITH QUARTER-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 4:48 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SEIBERT                 39.30N 102.87W
07/26/2018  E1.00 INCH       KIT CARSON         CO   PUBLIC

            QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
            TWITTER.

&&

JRP
Local storm report, Jul 26, 4:52 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             WRAY                    40.08N 102.23W
07/26/2018  E1.00 INCH       YUMA               CO   PUBLIC

            QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
            FACEBOOK.

&&

JRP
Local storm report, Jul 26, 5:00 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      1 ENE WRAY              40.08N 102.21W
07/26/2018                   YUMA               CO   TRAINED SPOTTER

            STREETS ARE FLOODED OUT IN WRAY WITH
            NICKEL-SIZED HAIL.

&&

SJS

The radar

The Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 26, 5:09 PM CST
Where
Cheyenne County, 1.74 mi NNW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.792, -101.815

Pea size hail also occurred with the wind gusts.

Thunderstorm Wind, Cheyenne

When
July 26, 5:14 PM CST
Where
Cheyenne County, 8.72 mi NNW of Wheeler
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.893, -101.758

Thunderstorm Wind, Cheyenne

When
July 26, 5:29 PM CST
Where
Cheyenne County, 12.38 mi SW of Bird City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -101.674

Estimated wind gusts up to 60 MPH occurred.

Thunderstorm Wind, Sherman

When
July 26, 4:38 PM MST
Where
Sherman County, 2.74 mi W of Ruleton
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.336, -101.931

Power lines from an unknown number of poles have been blown down. Pea size hail several inches deep is also covering the ground.

Thunderstorm Wind, Sherman

When
July 26, 4:43 PM MST
Where
Sherman County, 1.2 mi W of Ruleton
Measured
96 kt (110 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
39.328, -101.902

Numerous trees of eight inches or larger snapped off at the ground between Mile Marker 8 and the Colorado border. Four semis were blown over on I-70. The travel center on east bound I-70 is without power.

Thunderstorm Wind, Sherman

When
July 26, 4:43 PM MST
Where
Sherman County, 2.47 mi ESE of Kanorado
Measured
78 kt (90 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
39.323, -101.985

Two irrigation pivots were flipped on their side on the south side of I-70 near mile marker 5.

Thunderstorm Wind, Sherman

When
July 26, 4:43 PM MST
Where
Sherman County, 0.35 mi E of Kanorado
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.330, -102.023

An unknown number of power lines have been blown down resulting in power outages.

Thunderstorm Wind, Cheyenne

When
July 26, 5:45 PM CST to 6:01 PM CST
Where
Cheyenne County, Bird City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.750, -101.530

The gusts of 60-70 MPH continued past the top of the hour.

Hail, Sherman

When
July 26, 5:00 PM MST to 5:09 PM MST
Where
Sherman County, 9.57 mi S of Ruleton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.192, -101.882

The hail ranged from pea to quarter in size, with hail piling up in the yard.

Flash Flood, Sherman

When
July 26, 5:00 PM MST to 8:00 PM MST
Where
Sherman County, 3.74 mi W of Ruleton to 6.24 mi SW of Ruleton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.324, -101.950

Multiple county roads either washed out or underwater. Barricades have been setup across some of these roads.

Thunderstorm Wind, Decatur

When
July 26, 6:18 PM CST
Where
Decatur County, 7.22 mi WSW of Lyle
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.922, -100.351

Major roof damage to machine shed, including part of the roof removed. Pea size hail also occurred with the wind.

Thunderstorm Wind, Wallace

When
July 26, 5:40 PM MST to 6:01 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
64 kt (74 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.900, -101.750

A second wind report, this one from law enforcement, reported the winds were still gusting to 60 MPH at the top of the hour.

Hail, Wallace

When
July 26, 5:42 PM MST
Where
Wallace County, 0.51 mi SSW of Sharon Spgs Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.843, -101.752

Wind gusts up to 70 MPH accompanied the hail.

Thunderstorm Wind, Wallace

When
July 26, 5:42 PM MST
Where
Wallace County, 0.51 mi SSW of Sharon Spgs Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.843, -101.752

Nickel size hail also occurred with the wind gusts.

Thunderstorm Wind, Wallace

When
July 26, 5:44 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
90 kt (104 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.900, -101.750

Unknown number of six to ten inch diameter tree limbs were blown down in town.

Thunderstorm Wind, Wallace

When
July 26, 5:58 PM MST
Where
Wallace County, 6.73 mi SE of Sharon Spgs Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.771, -101.677

Thunderstorm Wind, Wallace

When
July 26, 6:04 PM MST
Where
Wallace County, 7.03 mi S of Sharon Spgs Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.748, -101.742

Wind gusts of 70 MPH were reported.

Hail, Wallace

When
July 26, 6:05 PM MST
Where
Wallace County, 7.03 mi S of Sharon Spgs Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.748, -101.742

Thunderstorm Wind, Greeley

When
July 26, 6:36 PM MST
Where
Greeley County, 0.54 mi W of Horace
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.790

Thunderstorm Wind, Greeley

When
July 26, 6:38 PM MST
Where
Greeley County, Tribune
Measured
78 kt (90 mph) estimated gust
Reported by
Social Media
Coordinates
38.470, -101.750

Unknown number of trees up to a foot in diameter were uprooted from straight-line winds.

Thunderstorm Wind, Greeley

When
July 26, 6:50 PM MST
Where
Greeley County, 3.92 mi S of Tribune Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.393, -101.754

Thunderstorm winds blew doors off of a shed, and an entire milo field is destroyed.

Thunderstorm Wind, Greeley

When
July 26, 6:50 PM MST
Where
Greeley County, 3.91 mi S of Tribune Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.394, -101.753

Thunderstorm Wind, Wichita

When
July 26, 8:04 PM CST
Where
Wichita County, 0.52 mi NW of Leoti Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.456, -101.356

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774061, 774062, 774063, 774031, 774035, 774039, 774190, 774191, 774028, 775348, 774043, 774193, 774029, 774195, 774044, 774196, 774197, 774199, 774198, 774060, 774057, 774200, 774201.